Alert archive / North Carolina / Special Weather Statements in 2015

Special Weather Statement, NWS Raleigh, NC

September 6, 2015Wilson County, North Carolina

NWS Raleigh, NC issued this special weather statement at Sep 6, 2015, 4:21 PM EDT for Wilson County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2015, 4:21 PM EDT (20:21 UTC)
Expired
Sep 6, 2015, 5:15 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC

County Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 70 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2015-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2015-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1396 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WWUS82 KRAH 062021
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
421 PM EDT SUN SEP 6 2015
 
NCZ028-043-078-062115-
WILSON NC-EDGECOMBE NC-WAYNE NC-
421 PM EDT SUN SEP 6 2015

...A CLUSTER OF STRONG THUNDERSTORMS WITH GUSTY WINDS WILL AFFECT 
PORTIONS OF WILSON... SOUTHERN EDGECOMBE AND NORTHEASTERN WAYNE 
COUNTIES UNTIL 515 PM EDT...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF STRONG THUNDERSTORMS FROM NEAR ROBERSONVILLE TO NEAR 
WINTERVILLE...AND MOVING WEST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH 
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WILSON...ELM CITY...FREMONT...SHARPSBURG...PINETOPS...LUCAMA...
STANTONSBURG...BLACK CREEK...PIKEVILLE AND MACCLESFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS 
45 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND 
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER 
LIGHT OUTDOOR OBJECTS.
 
&&

LAT...LON 3582 7735 3583 7739 3581 7742 3580 7747
      3557 7782 3550 7783 3549 7810 3558 7807
      3559 7808 3563 7807 3585 7787 3584 7784
      3590 7781 3584 7735
TIME...MOT...LOC 2020Z 086DEG 13KT 3576 7725 3557 7742 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Sep 6, 3:06 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 6, 3:06 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
306 PM EDT SUN SEP 6 2015

.SYNOPSIS...AN UPPER LEVEL LOW WILL RETROGRADE FROM THE SOUTHEAST
COAST TO THE NORTHERN GULF OF MEXICO TONIGHT...THEN STALL NEAR THE
TEXAS GULF COAST THROUGH MID-WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM SUNDAY...

AS OF 18Z...A BROAD UPPER LOW WAS CENTERED ACROSS THE UPSTATE OF
SOUTH CAROLINA. THIS LOW IS SLOWLY RETROGRADING SOUTHWEST TOWARDS
THE NORTHERN GULF OF MEXICO. AS A RESULT...WEAK WAVES ROTATING
AROUND THE EASTERN PERIPHERY OF THE UPPER LOW WILL CONTINUE TO TRACK
INTO THE CAROLINAS. AT THE SURFACE...HIGH PRESSURE WAS EXTENDING
DOWN INTO THE REGION FROM THE NORTHEAST...WITH ITS STRONGEST
INFLUENCE OVER THE WESTERN PORTIONS OF THE FORECAST AREA WHERE CLOUD
COVER AND PRECIP WAS AT A MINIMUM. NEVERTHELESS...THERE IS STILL A
RATHER DEEP EASTERLY FLOW ADVECTING ATLANTIC MOISTURE INTO THE
REGION. THE 12Z KGSO SOUNDING INDICATED A PWAT VALUES OF ONLY 1.22
INCHES...HOWEVER JUST TO THE EAST IN KMHX THE PWAT VALUE WAS 1.72
INCHES. IN ADDITION...THE BLENDED TOTAL PRECIPITABLE WATER IMAGERY
SHOWED NEAR 2 INCHES NEAR THE COAST. THEREFORE...WITH THE EASTERLY
FLOW...MOISTURE IS EXPECTED TO CONTINUE TO INCREASE...AS HAS BEEN
SEEN ON THE TIME LAPSE OF THE BLENDED TPW IMAGERY. ALTHOUGH...THE
BEST MOISTURE INFLUX HAS STAYED TO OUR SOUTH IN SC AND THIS IS WHERE
THE BEST CONVECTIVE DEVELOPMENT HAS BEEN NOTED RECENTLY (NOT
INCLUDING IN EASTERN NC WHERE BETTER MOISTURE HAS BEEN ALL DAY).
THEREFORE...GIVEN THE AFOREMENTIONED WEAK WAVES ROTATING ACROSS THE
AREA...SCATTERED CONVECTION IS STILL EXPECTED ACROSS CENTRAL
NC...WITH THE BEST COVERAGE BEING ACROSS THE EASTERN AND SOUTHERN
PORTIONS OF THE FORECAST AREA. DEEP LAYER SHEAR IS STILL PROGGED TO
BE RATHER MEAGER AND THEREFORE THE SEVERE THREAT REMAINS MINIMAL
(BUT NOT ZERO). EXPECT CONVECTION TO DECREASE THIS EVENING IN
ASSOCIATION WITH NOCTURNAL STABILIZATION AND THE FACT THAT ANY WEAK
WAVES ROTATING AROUND THE UPPER LOW WILL HAVE LESS IMPACT ON THE
REGION AS THE UPPER LOW PULLS FURTHER AWAY. STRATUS AND/OR FOG WILL
LIKELY DEVELOP ONCE AGAIN TONIGHT AND OVERNIGHT LOWS WILL BE SIMILAR
TO PREVIOUS NIGHTS...WITH UPPER 60S TO NEAR 70 DEGREES EXPECTED.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
AS OF 300 PM SUNDAY...

THE UPPER LOW IS PROGGED TO BE LOCATED ACROSS THE NORTHEASTERN GULF
OF MEXICO BY 12Z MONDAY...BEFORE RETROGRADING EVEN FURTHER TOWARDS
THE NORTHWESTERN GULF THROUGHOUT THE DAY. AS A RESULT...ANY WEAK
DISTURBANCES THAT ROUND THE EASTERN/NORTHERN PERIPHERY OF THE LOW
SHOULD REMAIN SOUTH/SOUTHWEST OF CENTRAL NC. THEREFORE...CONVECTION
IS EXPECTED TO BE RATHER LIMITED...OUTSIDE OF ANY DIURNAL ACTIVITY.
HIGH TEMPS SHOULD BE SLIGHTLY WARMER GIVEN LESS CLOUDS/PRECIP...
GENERALLY MID/UPPER 80S AND OVERNIGHT LOWS WILL BE SIMILAR TO
PREVIOUS NIGHTS...WITH UPPER 60S TO NEAR 70 DEGREES EXPECTED.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
AS OF 245 PM SUNDAY...

CONTINUED RETROGRESSION OF CUTOFF UPPER LOW TO THE SOUTHWEST OPENS
THE DOOR FOR DEEPER MOISTURE ADVECTION AS AN UPPER TROF DIGS INTO
THE MIDWEST. MEANWHILE...A WEAK SURFACE FRONT WILL BE STALLING OVER
THE AREA WEDNESDAY THROUGH FRIDAY...CONCURRENT WITH PRECIPITABLE
WATER INCREASING FROM <1.5 INCHES TUESDAY TO 1.75-2 INCHES WEDNESDAY
THROUGH FRIDAY. UPPER DYNAMICS ARE NOT PARTICULARLY INVITING FOR
CONVECTION EARLY IN THE PERIOD...BUT WOULD EXPECT TO SEE MORE
COVERAGE AND ORGANIZATION FRIDAY WHEN THE UPPER TROF SHIFTS FAR
ENOUGH EAST TO TIGHTEN UP THE GRADIENTS ASSOCIATED WITH THE STALLED
SURFACE FRONT AS WELL AS INCREASING UPPER JET DIFFLUENCE AND
ENHANCING UPDRAFT POTENTIAL. WILL MAINTAIN POPS IN THE USUAL DIURNAL
PATTERN FROM THE LOW CHANCE CATEGORY TUESDAY INCREASING TO 50% BY
FRIDAY. HIGHS WILL BE AT OR SOMEWHAT ABOVE NORMAL...MID TO UPPER 80S
THROUGH FRIDAY AFTER MORNING LOWS MOSTLY FROM 65 TO 70.

THE UPPER TROF LIFTS OUT AFTER IT HAS NUDGED THE SURFACE FRONT
SOUTHEAST OF THE AREA...WHICH WILL PROVIDE US WITH DRYING AND SOME
WELCOME COOLING FOR THE WEEKEND. HIGHS SHOULD RANGE FROM UPPER 70S
TO LOWER 80S BOTH DAYS WITH SMALL CHANCE POPS MAINLY IN THE
SOUTHEAST.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 145 PM SUNDAY...

MVFR CEILINGS (ASSOCIATED WITH A MOIST ONSHORE FLOW) THAT ARE
AFFECTING THE EASTERN TERMINALS (RDU/FAY/RWI) HAVE HAD A HARD TIME
LIFTING AND SCATTERING TO VFR. HAVE SEEN SOME IMPROVEMENT OVER THE
LAST HOUR OR SO AND CIGS SHOULD LARGELY BECOME VFR IN THE NEXT
COUPLE OF HOURS. SCATTERED SHOWERS/STORMS DEVELOPING OVER EASTERN NC
WILL GRADUALLY TRACK TO THE WEST THIS AFTERNOON. THESE SCATTERED
SHOWERS/STORMS ARE LIKELY TO IMPACT ALL TERMINALS (ALTHOUGH INT/GSO
HAVE THE LEAST CHANCE) AS AN UPPER LEVEL LOW TRACKS SOUTHWESTWARD
FROM SOUTH CAROLINA TOWARD THE NORTHERN GULF. OUTSIDE OF
CONVECTION...VFR CONDITIONS WILL PREVAIL THIS AFT/EVE AND EARLY
TONIGHT. IFR/LIFR STRATUS AND/OR FOG WILL BE POSSIBLE EARLY MONDAY
MORNING...BEFORE VFR CONDITIONS RETURN ONCE AGAIN DURING THE MID
MORNING HOURS.

OUTLOOK...AN UNSETTLED PATTERN WILL PERSIST THROUGH THE PERIOD WITH
ABOVE NORMAL CHANCES FOR CONVECTION (ESPECIALLY LATE IN THE WEEK) IN
ADDITION TO MORNING STRATUS OR FOG.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...KRD
SHORT TERM...KRD
LONG TERM...MLM
AVIATION...KRD
Hazardous weather outlook, Sep 6, 4:36 AM EDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
436 AM EDT SUN SEP 6 2015

NCZ007>011-021>028-038>043-073>078-083>086-088-089-070845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
436 AM EDT SUN SEP 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

VINCENT

In the hours before

Special weather statement, Sep 6, 4:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
421 PM EDT SUN SEP 6 2015

NCZ028-043-078-062115-
WILSON NC-EDGECOMBE NC-WAYNE NC-
421 PM EDT SUN SEP 6 2015

...A CLUSTER OF STRONG THUNDERSTORMS WITH GUSTY WINDS WILL AFFECT
PORTIONS OF WILSON... SOUTHERN EDGECOMBE AND NORTHEASTERN WAYNE
COUNTIES UNTIL 515 PM EDT...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM NEAR ROBERSONVILLE TO NEAR
WINTERVILLE...AND MOVING WEST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WILSON...ELM CITY...FREMONT...SHARPSBURG...PINETOPS...LUCAMA...
STANTONSBURG...BLACK CREEK...PIKEVILLE AND MACCLESFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3582 7735 3583 7739 3581 7742 3580 7747
      3557 7782 3550 7783 3549 7810 3558 7807
      3559 7808 3563 7807 3585 7787 3584 7784
      3590 7781 3584 7735
TIME...MOT...LOC 2020Z 086DEG 13KT 3576 7725 3557 7742

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 4:25 PM EDTSpecial Weather StatementRAHSampson, Wayne65 min

Nearby

Special Weather Statements in North Carolina, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.